I have been using Xalatan for several months now. It seems my eyes are more bloodshot than usual. I was using Lumigan before that and my drug provider had me change to Xalatan. My eyes also got bloodshot with Lumigan. Is this common for both drugs? What can I do to clear my eyes? Also, I have always taken an antihistamine at bedtime. I (for the first time) noticed it said not to take if you have glaucoma. Why?
You should talk to your doctor / eye specialist about your blood shot eyes. It is more than likely a side effect from your eye drops.
In answer to the second part of your question it depends on what type of glaucoma you have as to whether it is ok for you to take antihistamines.
Antihistamines have what are called "anticholinergic effects." They block acetylcholine receptors which does not allow acetylcholine to function.
In people with closed-angle glaucoma, this can lead to an increase in intraocular pressure (pressure inside the eye), which can worsen the glaucoma.
However, people with open-angle glaucoma (where the eye fluid can still move or drain) may be able to use antihistamines safely because they aren't as likely to have this increase in intraocular pressure .
So, to avoid confusion it is generally recommended that people with glaucoma do not use antihistamines.
Hope this helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Sep 2009 • 3 answers
Posted 23 Mar 2011 • 1 answer
Posted 25 Mar 2011 • 2 answers
Posted 5 Feb 2012 • 1 answer
Posted 3 Dec 2014 • 1 answer